Club Drugs: A New Challenge in Clinical Toxicology

  • P. Lheureux
  • A. Penaloza
  • M. Gris
Conference paper


The recreational abuse of toxic substances is an increasing problem and is now a frequent source of emergency department visits in most developed countries, especially at night and during weekends [1, 2]. Among the wide variety of compounds that are observed, special attention must be paid to the ‘club drugs’.


Disseminate Intravascular Coagulation Clinical Toxicology Club Drug Date Rape Central Nervous System Depression 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Graeme KA (2000) New drugs of abuse. Emerg Med Clin North Am 18: 625 - 636PubMedCrossRefGoogle Scholar
  2. 2.
    Williams H, Dratcu L, Taylor R, Roberts M, Oyefeso A (1998) “Saturday night fever”: ecstasy related problems in a London accident and emergency department. J Accid Emerg Med 15: 322 - 326Google Scholar
  3. 3.
    Simmons MM, Cupp MJ (1998) Use and abuse of flunitrazepam. Ann Pharmacother 32: 117 - 119PubMedCrossRefGoogle Scholar
  4. 4.
    Li J, Stokes SA, Woeckener A (1998) A tale of novel intoxication: seven cases of gammahydroxybutyric acid overdose. Ann Emerg Med 31: 723 - 728PubMedCrossRefGoogle Scholar
  5. 5.
    Nicholson KL, Balster RL (2001) GHB: a new and novel drug of abuse. Drug Alcohol Depend 63: 1 - 22PubMedCrossRefGoogle Scholar
  6. 6.
    Ingels M, Rangan C, Bellezzo J, Clark RF (2000) Coma and respiratory depression following the ingestion of GHB and its precursors: three cases. J Emerg Med 19: 47 - 50PubMedCrossRefGoogle Scholar
  7. 7.
    Dupont P, Thornton J (2001) Near-fatal gamma-butyrolactone intoxication - first report in the UK. Hum Exp Toxicol 20: 19 - 22PubMedCrossRefGoogle Scholar
  8. 8.
    Zvosec DL, Smith SW, McCutcheon JR, Spillane J, Hall BJ, Peacock EA (2001) Adverse events, including death, associated with the use of 1,4-butanediol. N Engl J Med 344: 87 - 94PubMedCrossRefGoogle Scholar
  9. 9.
    The Vaults of Erowid atGoogle Scholar
  10. 10.
    Chin MY, Kreutzer RA, Dyer JE (1992) Acute poisoning from gamma-hydroxybutyrate in California. West J Med 156: 380 - 384PubMedGoogle Scholar
  11. 11.
    Miotto K, Darakjian J, Basch J, Murray S, Zogg J, Rawson R (2001) Gamma-hydroxybutyric acid: patterns of use, effects and withdrawal. Am J Addict 10: 232 - 241PubMedCrossRefGoogle Scholar
  12. 12.
    Viera AJ, Yates SW (1999) Toxic ingestion of gamma-hydroxybutyric acid. South Med J 92: 404 - 405PubMedCrossRefGoogle Scholar
  13. 13.
    Hunderup MC, Jorgensen AJ (1999) Poisoning with gamma-hydroxybutyrate. Cases reported in connection with “cultural festivals” in August 1999 in Kolding. Ugeskr Laeger 161: 6939 - 6940PubMedGoogle Scholar
  14. 14.
    Weiner AL, Vieira L, McKay CA, Bayer MJ (2000) Ketamine abusers presenting to the emergency department: a case series. J Emerg Med 18: 447 - 451PubMedCrossRefGoogle Scholar
  15. 15.
    Henry JA, Fallon JK, Kicman AT, Hutt AJ, Cowan DA, Forsling M (1998) Low-dose MDMA (“ecstasy”) induces vasopressin secretion. Lancet 351: 1784PubMedCrossRefGoogle Scholar
  16. 16.
    Ajaelo I, Koenig K, Snoey E (1998) Severe hyponatremia and inappropriate antidiuretic hormone secretion following ecstasy use. Acad Emerg Med 5: 839 - 840PubMedCrossRefGoogle Scholar
  17. 17.
    Hall AP (1997) Hyponatraemia, water intoxication and ‘ecstasy’. Intensive Care Med 23: 1289PubMedCrossRefGoogle Scholar
  18. 18.
    Maxwell DL, Polkey MI, Henry JA (1993) Hyponatremia and catatonic stupor after taking “ecstasy”. Br Med J 307: 1399CrossRefGoogle Scholar
  19. 19.
    Holmes SB, Banerjee AK, Alexander WD (1999) Hyponatremia and seizures after ecstasy use. Postgrad Med J 75: 32 - 33PubMedGoogle Scholar
  20. 20.
    Magee C, Staunton H, Tormey W, Walshe JJ (1998) Hyponatraemia, seizures and stupor associated with ecstasy ingestion in a female. Ir Med J 91: 178PubMedGoogle Scholar
  21. 21.
    O’Connor A, Cluroe A, Couch R, Galler L, Lawrence J, Synek B (1999) Death from hyponatraemia-induced cerebral oedema associated with MDMA (“ecstasy”) use. N Z Med J 112: 255 - 256PubMedGoogle Scholar
  22. 22.
    de Man RA, Wilson JH, Tjen HS (1993) [Acute liver failure caused by methylenedioxymethamphetamine (‘ecstasy’)]. Ned Tijdschr Geneeskd 137: 727 - 729Google Scholar
  23. 23.
    Jones AL, Simpson KJ (1999) Review article: mechanisms and management of hepatotoxicity in ecstasy ( MDMA) and amphetamine intoxications. Aliment Pharmacol Ther 13: 129133Google Scholar
  24. 24.
    Garbino J, Henry JA, Mentha G, Romand JA (2001) Ecstasy ingestion and fulminant hepatic failure: liver transplantation to be considered as a last therapeutic option. Vet Hum Toxicol 43: 99 - 102PubMedGoogle Scholar
  25. 25.
    Morgan MJ (2000) Ecstasy (MDMA): a review of its possible persistent psychological effects. Psychopharmacology (Berl) 152: 230 - 248CrossRefGoogle Scholar
  26. 26.
    Croft RJ, Klugman A, Baldeweg T, Gruzelier JH (2001) Electrophysiological evidence of serotonergic impairment in long-term MDMA (“ecstasy”) users. Am J Psychiatry 158: 16871692Google Scholar
  27. 27.
    McCann UD, Ricaurte GA, Molliver ME (2001) “ecstasy” and serotonin neurotoxicity: new findings raise more questions. Arch Gen Psychiatry 58:907-908Google Scholar
  28. 28.
    Jones GR (2001) Causes of Alzheimer’s disease: paracetamol (acetaminophen) today? Amphetamines tomorrow? Med Hypotheses 56: 121 - 123PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • P. Lheureux
  • A. Penaloza
  • M. Gris

There are no affiliations available

Personalised recommendations